advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Clifton, Virginia, USA:

What is the appropriate dose of glucagon to be administered to an 80 pound child? Half of the vial, then repeat in 20 minutes if needed or full vial? I have received conflicting information and do want the correct dose to be administered to my child if warranted.

Answer:

There is no absolute correct dose. The real answer is to do what works. We would usually recommend 1/4-1/2 mg and expect a response in 10-15 minutes. If not better within that time frame, we would administer another 1/4-1/2 mg. There is no major problem with using an entire 1 mg dose except that there is greater likelihood of headache, nausea and vomiting as an after-effect of the glucagon if the dose is too high.

I suspect the reason you are seeing different recommendations is that all are general recommendations. If you read pediatric-specific textbooks, you would see lower doses since the amount of glucagon is on a general weight basis.

SB

[Editor's comment: See: Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes. SS]

DTQ-20020322141748
Original posting 26 Apr 2002
Posted to Hypoglycemia and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.